Hospitals Report Cases of People Using Cocaine Laced with Fentanyl
Hospitals in the United States and Canada are reporting cases of people overdosing after using cocaine laced with fentanyl, HealthDay reports.
Use of naloxone kits resulted in almost 27,000 drug overdose reversals between 1996 and 2014, according to a new government study. Naloxone is an opioid overdose antidote.
Providing naloxone kits to laypersons reduces overdose deaths, is safe, and is cost-effective, the researchers noted. “U.S. and international health organizations recommend providing naloxone kits to laypersons who might witness an opioid overdose; to patients in substance use treatment programs; to persons leaving prison and jail; and as a component of responsible opioid prescribing,” the researchers wrote in the Morbidity and Mortality Weekly Report.
Although the number of organizations providing naloxone kits to laypersons is increasing, in 2013, 20 states had no such organizations, and nine had less than one layperson per 100,000 population who had received a naloxone kit, the researchers noted.
More than 600 organizations have programs in place to provide naloxone kits to friends and family of narcotic drug users, HealthDay reports. These groups provided kits to more than 150,000 people between 1996 and 2014. The programs are designed to give the kits to people most likely to witness an overdose, said lead researcher Eliza Wheeler, DOPE Project Manager at the Harm Reduction Coalition in Oakland, California.
“Overdoses are often witnessed by other drug users and family members of drug users,” she noted. “There is a reluctance to call 911 among people who use drugs, so people were managing overdoses on their own — unsuccessfully in many ways. So programs started educating people who are likely to witness overdoses in how to deal with them.”